Log in
CLL Support Association
12,322 members β€’ 18,810 posts

Muscle Twitching (not spasms) on Imbruvica

I've been on Imbruvica for 22 days. All was going well until I developed muscle twitches (fasciculations not cramps). They have kept me up the past two nights. If I cannot improve this situation I will have to quit the medicine. Has anyone else had this? If so, did it get better eventually?

Thanks,

Rich

18 Replies
oldest β€’ newest

Have you discussed this with your doctor? Please don't stop this drug without a frank discussion, because you will have to move on to something else, fairly quickly...

Hope it resolves, I had many issiues with Imbruvica (ibrutinib), but this was not one of them...

~chris

2 likes
Reply

I saw him today, and said I would give it a little more time.

1 like
Reply

Oh that's good, keep hydrated.. drink lots of fluids... πŸ’¦πŸ’¦

1 like
Reply

I had all sorts of issues after I started ibrutinib. I had read so much about all the possible side effects I worried if I could stay on the drug. I had headaches, some muscle pain, diarrhea, constipation, red spots and mouth sores. I am having very few problems with ibrutinib now, I am about ten months out from my first dose.

Thankfully no side effects were too bad. It helped me a lot to know that for most people the side effects are transitory and decrease over time.

You need to try to stay on the drug and work through the side effects. If you have a good specialist he or she will know whether your dose can be reduced if the side effect becomes too hard for you. I asked my doc about that and he said he has had several patients get rid of side effects by reducing their dose, but wants me to stay on full dose until my wbc is near normal. I am about 40k now, down from 220k.

Acalabrutinib is thought to have less side effects but I think you can only get that in a trial. The best thing to do know is give it time and maybe drink a lot more water with your dose.

5 likes
Reply

Thanks for this valuable piece of info.

Reply

That means it working, as there is a war going on in your body, make sure you drink at least 3 pints of water a day. Let the drug settle in, it takes about 5 months & you will get cramps in funny placed. I had cramp down the inner left of my right hand. In about 2 months (after starting) you will find your energy levels going though the roof which mean a new you, and that is well worth the discomfort.

1 like
Reply

Thanks for the reply. However, I am getting twitches (I think in muscles and heart) which keeps me awake at night. It would be hard for me to keep taking it long.

Reply

You should see are cardiologist, Atrial Fibrillation, is a known side effect of Imbruvica (ibrutinib). Ask for a referral.

~chris

1 like
Reply

I agree with Chris. Twitching in heart muscle sounds like possible afib. I am surprised when you told your cll doctor he did not refer you to a cardiologist. Afib is a well known serious side effect of ibrutinib that can happen with up to ten percent of those taking it. People with preexisting heart problems and hypertension are more disposed than others to get afib from ibrutinib. Did you make it clear to your cll doctor the twitching was in your heart muscle?

Acalabrutinib is an ibrutinib type drug (BTK inhibitor) in development which so far appears to carry less risk of afib. That's a possible option if you can get in a trial.

If you are having heart twitching you should see a cardiologist asap. I suggest having your cll doctor and the cardiologist consult to get everyone on the same page and see if its possible for you to stay on ibrutinib with perhaps a reduced dose or in combination with afib meds. You might not be able to stay on ibrutinib if its causing uncontrollable afib.

Venetoclax is a fall back drug for those who are intolerant to ibrutinib, and its a great option if you have to go that route.

Reply

Also consider Zydelig (idelalisib) and rituxan..it was great for me when ibrutinib bleeding and A.fib became a major issue... also look at the newer Duvelisib... which was just FDA approved.

Reply

Thanks for the reply. Is that a pill?

Reply

Did your Afib go away when you quite ibrutinib? If so how long did it take? I did not take a pill today, but still have some palpitations.Thanks,

Rich

Reply

Don't do that Rich... without telling to your hemetologist... its important you stay on Imbruvica (ibrutinib) until you are told to stop it...perhaps a dose reduction would help, but again it has to cone from your doctor...

My A.fib was caused by treatment previous to Imbruvica (ibrutinib) and I will have it for life.. it got worse on Imbruvica (ibrutinib) , but then dropped back a bit after .. it took a few weeks.

If you are having heart issues get to a cardiologist because A.fib or other heart arrhythmias can cause a stroke...

A.fib can be treated with drugs and blood thinners... butyou need a proper diagnosis...

~chris

Reply

Dear Chris,

Thanks for the information. I started a 3 day hiatus from imbruvica today in agreement with my hemotologist. We will talk again on Thursday. My heart was actually very good with never a problem before taking imbruvica, and the problem started after 3 weeks.

I just sent him a note saying I don't want to go back on imbruvica (on the lesser dosage he suggested), and asking him to initiate the process of getting calquance. He had told me the insurance company will approve it if I can't tolerate imbruvica. He has not gotten back to me yet.

Best,

Rich

Reply

By the way, how much time was there between quitting imbruvica and starting the new drug?

Thanks,

Rich

Reply

You can take tonic water at night. Means the drug is working. Try a massage foot plate or chair

Reply

Please be careful recommending tonic water, it can distrupt platelets clumping, and patients on Imbruvica (ibrutinib) are at an elevated bleeding risk...

This ITP, which is seen in CLL as well, similar...

ncbi.nlm.nih.gov/pmc/articl...

~chris

1 like
Reply

Thank you for your reply.

Reply

You may also like...